A case of acute myocardial infarction due to the use of cayenne pepper pills

Akuter Myokardinfarkt als Folge der Einnahme von Cayenne Pfeffer Pillen: Ein Fallbericht

Summary

The use of weight loss pills containing cayenne pepper has ever been increasing. The main component of cayenne pepper pills is capsaicin. There are conflicting data about the effects of capsaicin on the cardiovascular system. In this paper, we present the case of a 41 year old male patient with no cardiovascular risk factors who took cayenne pepper pills to lose weight and developed acute myocardial infarction.

Zusammenfassung

Der Gebrauch von Cayenne Pfeffer enthaltende Pillen zur Gewichtsabnahme nimmt immer mehr zu. Der Hauptwirkstoff der Cayenne Pfeffer Pillen ist Capsaicin, dessen Wirkung auf das kardiovaskuläre System umstritten ist. In der vorliegenden Arbeit stellen wir den Fall eines 41-jährigen männlichen Patienten ohne kardiovaskuläre Risikofaktoren vor, der zur Gewichtsabnahme Cayenne Pfeffer Pillen einnahm und einen akuten Herzinfarkt erlitt.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2

References

  1. 1.

    Kawada T, Hagihara K, Iwai K. Effects of capsaicin on lipid metabolism in rats fed a high fat diet. J Nutr. 1986;116:1272–8.

    PubMed  CAS  Google Scholar 

  2. 2.

    Watanabe T, Kawada T, Yamamoto M, Iwai K. Capsaicin, a pungent principle of hot red pepper, evokes catecholamine secretion from the adrenal medulla of anesthetized rats. Biochem Biophys Res Commun. 1987;142:259–64.

    PubMed  Article  CAS  Google Scholar 

  3. 3.

    Grassi G. Role of the sympathetic nervous system in human hypertension. J Hypertens. 1998;16:1979–87.

    PubMed  Article  CAS  Google Scholar 

  4. 4.

    Ohnuki K, Moritani T, Ishihara K, Fushiki T. Capsaicin increases modulation of sympathetic nerve activity in rats: measurement using power spectral analysis of heart rate fluctuations. Biosci Biotechnol Biochem. 2001;65:638–43.

    PubMed  Article  CAS  Google Scholar 

  5. 5.

    Watanabe T, Kawada T, Kurosawa M, Sato A, Iwai K. Adrenal sympathetic efferent nerve and catecholamine secretion excitation caused by capsaicin in rats. Am J Physiol. 1988;255:E23–7.

    PubMed  CAS  Google Scholar 

  6. 6.

    Hachiya S, Kawabata F, Ohnuki K, Inoue N, Yoneda H, Yazawa S, et al. Effects of CH-19 Sweet, a non-pungent cultivar of red pepper, on sympathetic nervous activity, body temperature, heart rate, and blood pressure in humans. Biosci Biotechnol Biochem. 2007;71:671–6.

    PubMed  Article  CAS  Google Scholar 

  7. 7.

    Patanè S, Marte F, La Rosa FC, La Rocca R. Capsaicin and arterial hypertensive crisis. Int J Cardiol. 2010;144:e26–7.

    PubMed  Article  Google Scholar 

  8. 8.

    Patanè S, Marte F, Di Bella G, Cerrito M, Coglitore S. Capsaicin, arterial hypertensive crisis and acute myocardial infarction associated with high levels of thyroid stimulating hormone. Int J Cardiol. 2009;134:130–132.

    PubMed  Article  Google Scholar 

  9. 9.

    Akcay AB, Ozcan T, Seyis S, Acele A. Coronary vasospasm and acute myocardial infarction induced by a topical capsaicin patch. Arch Turk Soc Cardiol. 2009;37:497–500.

    Google Scholar 

  10. 10.

    Szolcsányi J, Oroszi G, Németh J, Szilvássy Z, Tósaki A. Endothelin release by capsaicin in isolated working rat heart. Eur J Pharmacol. 1999;376:247–250.

    PubMed  Article  Google Scholar 

  11. 11.

    Bloomer RJ, Canale RE, Shastri S, Suvarnapathki S. Effect of oral intake of capsaicinoid beadlets on catecholamine secretion and blood markers of lipolysis in healthy adults: a randomized, placebo controlled, double-blind, cross-over study. Lipids Health Dis. 2010;9:72.

    PubMed  Article  Google Scholar 

Download references

Conflict of interest

The authors report no conflict of interest.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Muhammet Rasit Sayin MD.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sayin, M., Karabag, T., Dogan, S. et al. A case of acute myocardial infarction due to the use of cayenne pepper pills. Wien Klin Wochenschr 124, 285–287 (2012). https://doi.org/10.1007/s00508-012-0163-8

Download citation

Keywords

  • Capsaicin
  • Acute coronary syndrome

Schlüsselwörter

  • Capsaicin
  • Akuter Herzinfarkt